Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 511, NWS Norman, OK

August 20, 2005Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 20, 2005, 1:23 PM CDT for Grant County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2005, 1:23 PM CDT (18:23 UTC)
Expired
Aug 20, 2005, 2:15 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 33 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 201824
SVROUN
OKC053-201915-
/O.NEW.KOUN.SV.W.0511.050820T1823Z-050820T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
123 PM CDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 215 PM CDT

* AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF WAKITA...MOVING NORTHEAST
  AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE MEDFORD...RENFROW AND WAKITA.

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY.

LAT...LON 3687 9802 3671 9791 3687 9745 3708 9759

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:45 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 10:45 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1045 AM CDT SAT AUG 20 2005

.DISCUSSION...

WIND SPEEDS WERE INCREASED FOR THE REST OF THE DAY AS GUTSY
SOUTHWEST WINDS HAVE ALREADY REACHED THE SURFACE. MAX TEMPERATURES
IN THE NORTH WERE ALSO INCREASE AS THE THINKING IS THAT THE GUSTY
BOUNDARY LAYER WINDS WILL DRIVE THE MORNINGS OUTFLOW BOUNDARY BACK
INTO KANSAS. THIS WILL ALLOW PARS OF THE NORTH TO CLIMB INTO THE
UPPER 90S TODAY. OTHER ELEMENTS OF THE FORECAST APPEAR ON TRACK
INCLUDING THE MID-AFTERNOON TIMING OF THUNDERSTORMS REDEVELOPMENT IN
SOUTHERN KANSAS.

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 20, 12:00 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT AUG 20 2005

OKZ004>048-050>052-TXZ083>090-211200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A SEMINOLE TO NORMAN TO BINGER AND
ELK CITY LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH LATE EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE EVENING.

DISCUSSION...
HEATING ALONG AND SOUTH OF AN OUTFLOW BOUNDARY LOCATED
ACROSS NORTHERN OKLAHOMA AND SOUTHERN KANSAS WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. MODERATELY LOW
STABILITY BUT WEAK WIND SHEAR WILL LIMIT SEVERE WEATHER POTENTIAL.
HOWEVER...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WINDS OVER 60 MPH AND HAIL TO THE SIZE OF NICKELS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY BEFORE HIGH
PRESSURE ALOFT BUILDS ACROSS THE SOUTHERN PLAINS BY THE MIDDLE OF
NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Aug 20, 7:51 AM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
751 AM CDT SAT AUG 20 2005

OKZ005-201315-
WOODS OK-
751 AM CDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ABOUT 6 MILES NORTHEAST OF
FREEDOM AT 751 AM CDT...MOVING NORTHEAST AT 25 MPH.  SMALL
HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

SIX
Special weather statement, Aug 20, 1:11 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
111 PM CDT SAT AUG 20 2005

OKZ007-201830-
GRANT OK-
111 PM CDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF MEDFORD AT 111
PM CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:13 PM CDTSevere Thunderstorm WarningOUNKingfisher47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.